Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Taking an Involuntary Break from my Regimen
Apr 1, 2012

Dear Dr. Young, I am having a difficult time affording my medication. I am currently taking Atripla, my T-cells are good (600+) and HIV has been undetectable since I started taking the medication in 2009 at the time my T-cells were 250-300 range. If I can't purchase my medication this month, should I stop taking it all together, take lose doses of the medication, i.e. skip days to make it last longer? Am I going to run into serious negative health issues if I break from medication for say 2 months? Also, when I start taking it again am I going to run into the complication that I had when I first started taking Atripla, I broke out in a painful rash for weeks that seemed like months! HELP PLEASE

Response from Dr. Young

Hello and thanks for posting.

Sorry to hear about your finances. First, if you must stop your meds, you should stop all medications rather than try to stretch the pills by taking them every other day (or other strategy). The later risks developing drug resistance. Permanently.

It's possible that over a 2 month interruption that your virus will return and your CD4 will decline somewhat. Since your numbers right now are good, the short-term risk should be manageable.

When you restart, you'll probably do fine, but I'd recommend staying in touch with your health care provider about the interruption and the timing of the resumption of meds.

Last, invest time now in speaking to your health care team and case manager, to see if there might be resources you can use (such as patient assistance) to keep the meds going without an interruption.

Be well, BY



Previous
neuropathy
Next
Reyataz and Esophageal Ulcer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement